Alert archive / New Jersey / Flash Flood Warnings in 1999

Flash Flood Warning 35, NWS New York, NY

August 14, 1999Bergen County, New Jersey; Rockland County, New York

NWS New York, NY issued this flash flood warning at Aug 14, 1999, 8:12 PM EDT for Bergen County, New Jersey; Rockland County, New York. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1999, 8:12 PM EDT (00:12 UTC)
Expired
Aug 14, 1999, 9:45 PM EDT
In force
93 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKX 150018 COR
FFWNYC
NJC003-NYC087-150145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
812 PM EDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BERGEN COUNTY IN NEW JERSEY
  THIS INCLUDES THE CITIES OF...RAMSEY...WESTWOOD
  ROCKLAND COUNTY IN NEW YORK
  THIS INCLUDES THE CITIES OF...AIRMONT...CHESTNUT RIDGE...
  HILLCREST...MONSEY...MOUNT IVY...NANUET...PEARL RIVER...SPRING
  VALLEY...TAPPAN...VALLEY COTTAGE

* UNTIL 945 PM EDT

* AT 803 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN HAS FALLEN ACROSS NORTHERN BERGEN AND SOUTH ROCKLAND COUNTIES 
DURING THE LAST COUPLE OF HOURS. HOURLY ESTIMATES ARE CURRENTLY 
RANGING BETWEEN 2 AND 3 INCHES PER HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

.END/STALKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 8:00 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 14, 8:00 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
800 PM EDT SAT AUG 14 1999

WL ISSUE EVENING PACKAGE SHORTLY AS SVR TSTM WATCH HAS EXPIRED. AGR
THERE IS STILL A CHC OF SVR ACTIVITY AND WL MONjITOR CLOSELY NEXT HR
OR TWO.

WRKZFP AVBL ATTM.

.NYC/OKX...SCA ALL WTRS...ANZ330-335-338-350-353-355.

RS

In the hours before

Local storm report, Aug 14, 4:07 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    MONTGOMERY                NY   WIND DAMAGE
08/14/99   ORANGE                         WIND DAMAGE - TREES DOWN
Local storm report, Aug 14, 6:35 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
635 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    MONTGOMERY                NY   WIND DAMAGE
08/14/99   ORANGE                         WIND DAMAGE - TREES DOWN

0355 PM    MONTGOMERY                NY
08/14/99   ORANGE                         GUSTNADO REPORTED BY
                                          RESIDENT - TORE DOWN CHAIN
                                          LINK FENCES

0548 PM    MAHOPAC                   NY   WIND DAMAGE
08/14/99   PUTNAM                         SEVERAL TREES DOWN

0615 PM    SOMERS                    NY   WIND DAMAGE
08/14/99   WESTCHESTER                    SEVERAL TREES DOWNED IN
                                          SOMERS, NORTH SALEM AND
                                          LEWISBORO
Local storm report, Aug 14, 6:35 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
635 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    MONTGOMERY                NY   WIND DAMAGE
08/14/99   ORANGE                         WIND DAMAGE - TREES DOWN

0355 PM    MONTGOMERY                NY
08/14/99   ORANGE                         GUSTNADO REPORTED BY
                                          RESIDENT - TORE DOWN CHAIN
                                          LINK FENCES

0548 PM    MAHOPAC                   NY   WIND DAMAGE
08/14/99   PUTNAM                         SEVERAL TREES DOWN

0615 PM    SOMERS                    NY   WIND DAMAGE
08/14/99   WESTCHESTER                    SEVERAL TREES DOWNED IN
                                          SOMERS, NORTH SALEM AND
                                          LEWISBORO

Nearby

Flash Flood Warnings in New Jersey, 1999Flash Flood Warnings in New York, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.